Viewing 31 post (of 31 total)
  • Author
    Posts
  • Kimberly
    Online Facilitator
      Post count: 4286
      Liz1967 wrote:
      Just one study. Methimazole is not a totally innocuous drug. Agranulocytosis is a bone marrow problem that is a known side effect of antithyroid drugs.

      It’s important to note that this was not a study – it was a case report of a single individual and a review of existing literature. Wendyh’s doctor referred to “problems with bone marrow which is non curative”. In the case reported in this article, the individual recovered after discontinuing the meds.

      I agree 100% that methimazole is not a “totally innocuous drug” – every single patient that takes this med should be aware of the risk of agranulocytosis and liver issues, as well as less serious side effects. However, patients should also be made aware that these issues occur more frequently early in treatment and also generally at higher doses.

      ALL three treatment options have risks. As patients (or parents of a small child), the best that we can do is fully understand all of the risks, to make sure that our questions have been fully answered by our medical provider, seek a second (or third or fourth) opinion if necessary, and then to make the best decision that we can.

    Viewing 31 post (of 31 total)
    • You must be logged in to reply to this topic.